Alert archive / Hawaii / Flash Flood Watches in 2021

Flash Flood Watch 8, NWS Honolulu, HI

March 30, 2021Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Mar 30, 2021, 9:05 AM HST for Kauai County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2021, 9:05 AM HST (19:05 UTC)
Expired
Mar 30, 2021, 3:22 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

084 
WGHW60 PHFO 301905
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
905 AM HST Tue Mar 30 2021

...FLASH FLOOD WATCH FOR KAUAI UNTIL 6 PM HST TODAY...

HIZ003-004-029>031-310400-
/O.NEW.PHFO.FF.A.0008.210330T1905Z-210331T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai Southwest-Kauai Mountains-Kauai North-Kauai East-Kauai South-
905 AM HST Tue Mar 30 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a

* Flash Flood Watch for Kauai.

* Until 6 PM HST this evening

* An unstable airmass will bring the continued threat of locally 
  heavy showers.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Birchard
1 follow-up statement
002 
WGHW60 PHFO 310122
FFAHFO

Flood Watch
National Weather Service Honolulu HI
322 PM HST Tue Mar 30 2021

HIZ003-004-029>031-310230-
/O.CAN.PHFO.FF.A.0008.000000T0000Z-210331T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai Southwest-Kauai Mountains-Kauai North-Kauai East-Kauai South-
322 PM HST Tue Mar 30 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Kauai has been cancelled.

The threat of flash flooding has ended.

$$

BURKE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Mar 30, 3:36 AM HST, 5 hours 29 minutes earlier.

Area forecast discussion, Mar 30, 3:36 AM HST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
336 AM HST Tue Mar 30 2021

.SYNOPSIS...
Light to moderate trade winds will hold in place today, with
somewhat unsettled conditions remaining over the islands,
particularly across Kauai. Showers will favor windward areas this
morning, then spread to leeward and interior areas this afternoon.
A more typical trade wind pattern will return tonight and linger
through early next week. Showers will favor windward and mauka
areas during this time, with a stray shower occasionally spreading
leeward. The trades will gradually increase from Wednesday
onward, with moderate to breezy trades Thursday and Friday,
ramping up to breezy and locally windy levels this weekend into
early next week.

&&

.DISCUSSION...
Currently at the surface, a 1039 mb high is centered around 2000
miles north-northeast of Honolulu while a 1010 mb low is located
around 950 miles west-northwest of Kauai. The gradient locally is
being held back from realizing its full potential due to a trough
around 1050 miles north of the state. As a result, the trades are
holding generally at light to moderate levels statewide, with land
breezes present in some of the more sheltered areas. Infrared
satellite imagery shows partly to mostly cloudy conditions across
the state, with cloud coverage the greatest in windward areas.
Meanwhile, radar imagery shows scattered showers moving into
windward areas, a few showers over leeward Big Island, and very
little shower activity in other leeward areas. Main short term
concern revolves around the potential for heavy rainfall on Kauai
this afternoon.

Light to moderate trades will hold in place over the islands
today, as the area of low pressure northwest of the state remains
nearly stationary. The gradient will be light enough to allow
for sea breeze development in some of the more sheltered areas
this afternoon. This low far to the northwest of the state will
retrograde westward tonight and Wednesday, allowing moderate
trade winds to return to the entire island chain. The trades will
strengthen to moderate and locally breezy levels Thursday and
Friday as a new strong high builds north of the islands. The
trades are then expected to strengthen to breezy and locally
windy levels over the weekend through early next week, as the
strong high slowly settles southward and closer to the island
chain.

As for the remaining weather details, showers will favor windward
and mauka areas this morning, then spread to leeward and interior
areas this afternoon as localized sea breezes assist in shower
development. The most unstable weather will hold over the far
western end of the state, so will keep the Flash Flood Watch in
effect for Kauai. Elsewhere, the potential for flash flooding
appears low.

A more true east-northeasterly trade wind pattern is expected to
take hold tonight and continue through early next week. Fairly
typical trade wind weather will prevail through the period, with
showers favoring windward and mauka areas, particularly during the
overnight and early morning hours, with a stray shower spreading
leeward from time to time.

&&

.AVIATION...
Light to moderate low-level trade wind flow will continue into
this evening across the state. Expect brief trade showers to
persist along east through southeast facing sections of the
islands today. This may result in brief periods of MVFR
conditions over some windward and mauka sections of the state.
The weaker trade wind regime will likely allow local sea breeze
circulations to become established across most islands by this
afternoon. As a result, clouds and showers are expected to form
over leeward and interior sections of the state later today. This
may result in brief periods of MVFR conditions this afternoon,
especially in areas of heavier precipitation.

AIRMET Sierra remains in effect for mountain obscuration over the
northeast through southeast Big Island. This AIRMET may be needed
for some of the smaller islands later today if widespread cloud
cover and precipitation develops, especially on Kauai.

&&

.MARINE...
Two weak surface low pressure systems northwest and north-northeast
of the Hawaiian Islands will keep weaker trade winds in the forecast
today. The Small Craft Advisory was cancelled this morning due to
these lighter winds. A high pressure ridge will build into the region
from Wednesday onward. Trade winds will strengthen into the fresh to
strong range into the weekend.

Expect small surf for all shores through the weekend. A few small
north to northwest swells will continue to move into the area through
Thursday. Surf along north and west facing shores will diminish
further from Friday into the weekend. Trade winds will continue
to keep surf steady along east facing shores through Friday. East
shore surf will trend a bit higher from Saturday into early next
week as the trades strengthen over and upstream of the islands.
Surf along south facing shores will remain elevated through
Wednesday, before dropping closer to the seasonal average from
Thursday into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this afternoon for Kauai.

&&

DISCUSSION...Jelsema
AVIATION...Houston
MARINE...Bohlin

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:39 PM HSTSmall Craft AdvisoryHFO12 hr
Mar 29, 4:15 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 29, 4:56 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.